Modern medicine has a simple solution for gastroesophageal reflux disease. Just keep the stomach from making acid and maybe the heartburn will go away. The problem is that when you stop taking your medication GERD comes back with a vengeance. This is a complication with essentially all of the medications used to treat heartburn and GERD, whether over-the-counter or prescription-only:
- Over-the-counter antacids, such as Gaviscon, Maalox, Rolaids, and Tums.
- Histamine antagonists, which keep the stomach from releasing acid, including Axid (nizatidine), Pepcid (famotidine), Tagamet (cimetidine) and Zantac (ranitadine).
- Proton-pump inhibitors, such as Aciphex (rabeprazole), Nexium (esomeprazole), Prilosec (omeprazole), and Protonix (pantoprazole).
In the case of Nexium (esomeprazole), about 20% of users experience a “rebound acid hypersecretion effect” when they discontinue the drug. The stomach releases unused acid in large amounts when the medication is discontinued. This effect can last 2 to 3 weeks.
But even without the rebound acid hypersecretion effect, there are serious problems with all medications for GERD. When the stomach produces less acid, or when stomach acid is neutralized, more harmful bacteria survive passage through the stomach. Since the small intestine is less acidic, they are more capable of competing against the beneficial Lactobacillus bacteria, and they can form a film on the small intestine that keeps it from absorbing nutrients.
Even worse, the stomach becomes incapable of killing pathogenic bacteria such as Clostridium difficile, which is becoming harder and harder to treat with antibiotics. It can't keep intestinal bacteria from coming up into your lungs and causing pneumonia. A study of 364,000 people in the Netherlands treated with proton-pump inhibitors found that taking the drugs nearly doubled the risk of developing pneumonia.
Medications for GERD also increase the risk of hip fractures, because calcium in food can only be released when the stomach is acidic. Medications for GERD interfere with the release of magnesium in food, which can lead to problems with depression, irritability, high blood pressure, cardiac arrhythmias, and insomnia. But if the treatment for GERD also tends to cause GERD, why take it at all?